Vol. 30, No. 1, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Covering manifolds with cells

Richard Paul Osborne and J. L. Stern

Vol. 30 (1969), No. 1, 201–207
Abstract

In attempting to triangulate a topological manifold, one would like to be able to cover a manifold with closed cells whose intersections are nice. This paper is a study of minimal coverings of manifolds by open cells and a method of improving the interseclions as the connectivity allows. The principal theorem is the following.

Theorem 1: If Mn is a k-connected topological n-manifold (without boundary) and q is the minimum of k and n-3, then Mn can be covered by p open cells if p(q + 1) > n. Futhermore, these cells may be chosen so that the intersection of any collection of these cells is (q-1)-connected.

As a consequence of this theorem it is shown that a contractible open n-manifold (n 5) is the union of two open cells whose intersection is a contractible open manifold. One might note for instance that a 3-connected 10-manifold can be covered by 3 open cells whose intersections are 2-connected.

Mathematical Subject Classification
Primary: 57.01
Milestones
Received: 13 May 1968
Published: 1 July 1969
Authors
Richard Paul Osborne
J. L. Stern